Asymptotic Normality of Almost Local Functionals in Conditioned Galton-Watson Trees

Authors Dimbinaina Ralaivaosaona, Matas Sileikis, Stephan Wagner

Thumbnail PDF


  • Filesize: 415 kB
  • 17 pages

Document Identifiers

Author Details

Dimbinaina Ralaivaosaona
  • Department of Mathematical Sciences, Stellenbosch University, Stellenbosch 7602, South Africa
Matas Sileikis
  • The Czech Academy of Sciences, Institute of Computer Science, Pod Vodárenskou věží 2, 182 07 Prague, Czech Republic. With institutional support RVO:67985807.
Stephan Wagner
  • Department of Mathematical Sciences, Stellenbosch University, Stellenbosch 7602, South Africa

Cite AsGet BibTex

Dimbinaina Ralaivaosaona, Matas Sileikis, and Stephan Wagner. Asymptotic Normality of Almost Local Functionals in Conditioned Galton-Watson Trees. In 29th International Conference on Probabilistic, Combinatorial and Asymptotic Methods for the Analysis of Algorithms (AofA 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 110, pp. 33:1-33:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


An additive functional of a rooted tree is a functional that can be calculated recursively as the sum of the values of the functional over the branches, plus a certain toll function. Janson recently proved a central limit theorem for additive functionals of conditioned Galton-Watson trees under the assumption that the toll function is local, i.e. only depends on a fixed neighbourhood of the root. We extend his result to functionals that are almost local, thus covering a wider range of functionals. Our main result is illustrated by two explicit examples: the (logarithm of) the number of matchings, and a functional stemming from a tree reduction process that was studied by Hackl, Heuberger, Kropf, and Prodinger.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Trees
  • Galton-Watson trees
  • central limit theorem
  • additive functional


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Patrick Billingsley. Convergence of probability measures. John Wiley &Sons, Inc., New York-London-Sydney, 1968. Google Scholar
  2. Michael Drmota. Random trees. SpringerWienNewYork, Vienna, 2009. Google Scholar
  3. Benjamin Hackl, Clemens Heuberger, Sara Kropf, and Helmut Prodinger. Fringe Analysis of Plane Trees Related to Cutting and Pruning. Aequ. Math., 92(2):311-353, 2018. Google Scholar
  4. Cecilia Holmgren, Svante Janson, and Matas Šileikis. Multivariate normal limit laws for the numbers of fringe subtrees in m-ary search trees and preferential attachment trees. Electron. J. Combin., 24(2):Paper 2.51, 49, 2017. Google Scholar
  5. Svante Janson. Random cutting and records in deterministic and random trees. Random Structures Algorithms, 29(2):139-179, 2006. Google Scholar
  6. Svante Janson. Asymptotic normality of fringe subtrees and additive functionals in conditioned Galton-Watson trees. Random Structures Algorithms, 48(1):57-101, 2016. Google Scholar
  7. Olav Kallenberg. Foundations of modern probability. Probability and its Applications (New York). Springer-Verlag, New York, second edition, 2002. Google Scholar
  8. Harry Kesten. Subdiffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincaré Probab. Statist., 22(4):425-487, 1986. Google Scholar
  9. Martin Klazar. Twelve countings with rooted plane trees. European J. Combin., 18(2):195-210, 1997. Google Scholar
  10. Dimbinaina Ralaivaosaona and Stephan Wagner. Additive functionals of d-ary increasing trees. arXiv 1605.03918, 2016. Google Scholar
  11. Lajos Takács. Conditional limit theorems for branching processes. J. Appl. Math. Stochastic Anal., 4(4):263-292, 1991. Google Scholar
  12. Stephan Wagner. Correlation of graph-theoretical indices. SIAM J. Discrete Math., 21(1):33-46, 2007. Google Scholar
  13. Stephan Wagner. On the number of matchings of a tree. European J. Combin., 28(4):1322-1330, 2007. Google Scholar
  14. Stephan Wagner. Central limit theorems for additive tree parameters with small toll functions. Combin. Probab. Comput., 24(1):329-353, 2015. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail